Minnesota, 2013

Drought in Minnesota, February 1 to 28, 2013

February 1 to 28, 2013 · NWS ABR · 2 events in 2 counties and zones

Severe drought conditions began the month for all of Big Stone and Traverse counties. There was some improvement for the western parts of the counties to moderate drought early on in the month as a significant blizzard brought some relief to the region.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe drought conditions began the month for all of Big Stone and Traverse counties. There was some improvement for the western parts of the counties to moderate drought early on in the month as a significant blizzard brought some relief to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jan 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jan 31, 11:42 PM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1142 PM CST THU JAN 31 2013

.UPDATE...
06Z AVIATION DISCUSSION UPDATED BELOW.

TEMPERATURES HAVE FALLEN QUICKLY THIS EVENING IN THE JAMES VALLEY
WITH THE HIGH PRESSURE CENTERED RIGHT OVER THE VALLEY. ABERDEEN
HAS FALLEN TO 25 BELOW ZERO THIS EVENING. MID LEVEL CLOUDS WERE
QUICKLY MOVING INTO THE WESTERN CWA THIS EVENING AS WINDS BECOME
SOUTH ON THE BACKSIDE OF THE SURFACE HIGH PRESSURE AREA.
TEMPERATURES WERE IN THE SINGLE DIGITS ABOVE ZERO JUST WEST OF OUR
CWA. THUS...AS THE SURFACE HIGH PRESSURE AREA MOVES EAST TONIGHT
WITH INCREASING CLOUDS TOWARDS THE JAMES VALLEY AND EAST
...TEMPERATURES WILL BOTTOM OUT AND THEN REMAIN STEADY OR RISE
INTO FRIDAY MORNING. ADJUSTED TEMPERATURES AND CLOUD COVER THROUGH
THE NIGHT. ABERDEEN MAY GET CLOSE TO 30 BELOW YET TONIGHT.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
WIND CHILLS BEGINNING TO EAST A BIT ACROSS CENTRAL SOUTH DAKOTA SO
WILL LET THE ADVISORY EXPIRE AT 22Z. WILL ALSO LET THE WARNING FOR
BROWN/EDMUNDS/MCPHERSON/SPINK GO AWAY AT 22Z AND BECOME AN
ADVISORY. FOR THE OVERNIGHT HOURS...WILL KEEP A WARNING GOING OVER
THE FAR EAST INTO FRIDAY MORNING. APPARENT T GRIDS STILL HAVE
WARNING CRITERIA WITH WINDS IN THE 5 TO 10 MPH RANGE. WILL LIKELY
BE ABLE TO KEEP A BIT OF A BREEZE GOING ANYWAY OVER THE HIGHER
TERRAIN COTEAU FOR MUCH OF THE NIGHT. WHEATON/ORTONVILLE AREA MAY
FALL UNDER 5 MPH LATER TONIGHT ONCE THE HIGH MOVES OVERHEAD...BUT
FOR WHAT ITS WORTH WILL JUST LET THE WARNING RIDE AND LATER SHIFTS
CAN ADJUST IF NEED BE. ACTUAL AIR TEMPS TONIGHT WILL BE COLDER
THAN LAST NIGHT...WITH MANY AREAS ALONG AND EAST OF THE JAMES
DROPPING TO 20 BELOW OR COLDER. SO...ANY LITTLE BREEZE WILL ALLOW
WIND CHILL VALUES TO PLUMMET.

AFTER THE WIND CHILL HEADLINES ARE A THING OF THE PAST ON
FRIDAY...FOCUS THEN SHIFTS TO THE WEAK WAVES SLIDING SOUTHEAST
OVER THE REGION FRIDAY INTO SATURDAY. DECENT CHANCES FOR LIGHT
SNOW WITH LIGHT ACCUMS...BUT PLACEMENT OF THESE WEAK WAVES A BIT
UP IN THE AIR. WHERE MODELS HAVE COME INTO A BIT BETTER CONSENSUS
IS FOR SATURDAY...WITH A BAND OF LIGHT SNOW SPREADING ACROSS THE
NORTHEAST CWA. HAVE INCREASED POPS FOR THIS.

AS FOR TEMPERATURES...A MODEST WARM UP BEGINS FRIDAY...WITH EVEN
WARMER TEMPS ON SATURDAY. GOOD MIXING ON SATURDAY WILL HELP WARM
SURFACE TEMPS AS AIR ALOFT TRANSLATES TO THE GROUND. STILL LOOKING
AT HIGHS IN THE 20S AND 30S FOR MOST AREAS BOTH SATURDAY AND SUNDAY.

.LONG TERM...SUNDAY THROUGH THURSDAY

THE REGION WILL BE DOMINATED BY NORTHWEST FLOW ALOFT THROUGH THE
FORECAST PERIOD. THIS FLOW PATTERN WILL PRODUCE PERIODS OF NORTHWEST
SURFACE WINDS WHICH SHOULD RESULT IN WARMER TEMPERATURES...ESPECIALLY
FOR THE WESTERN DAKOTAS. THE EASTERN DAKOTAS WILL SEE A BIGGER
CHANGE IN TEMPERATURES DUE TO A DEEPER SNOW PACK AND BEING CLOSER
TO THE BAROCLINIC ZONE.

A COUPLE OF SHORT WAVE TROUGHS EMBEDDED WITHIN THE NORTHWEST FLOW
WILL BRING LIGHT SNOW TO PORTIONS OF NORTHERN SOUTH DAKOTA AND
MINNESOTA. DUE TO TIMING AND PLACEMENT ISSUES BETWEEN THE
GFS/ECMWF...WILL NOT DEVIATE MUCH FROM ALLBLENDS POPS.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WAA ALONG WITH A SOUTHEAST MOVING SHORT WAVE TROUGH WILL SPREAD
MID AND HIGH LEVEL CLOUDS ACROSS ALL OF THE TAF LOCATIONS TONIGHT
INTO FRIDAY. THE CEILINGS WILL BE VFR AND LOWER THROUGH FRIDAY TO
MVFR AT MBG...ABR AND ATY. THIS LIFT WILL ALSO PRODUCE SOME LIGHT
SNOW ON FRIDAY REDUCING VISIBILITIES 3 TO 5 MILES AT TIMES AT ABR
AND ATY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL 9 AM CST FRIDAY FOR BROWN-BUFFALO-
     CAMPBELL-EDMUNDS-FAULK-HAND-HYDE-MCPHERSON-POTTER-SPINK-
     WALWORTH.

     WIND CHILL WARNING UNTIL 9 AM CST FRIDAY FOR CLARK-CODINGTON-DAY-
     DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

MN...WIND CHILL WARNING UNTIL 9 AM CST FRIDAY FOR BIG STONE-TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...TMT
LONG TERM...SD
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jan 31, 4:49 AM CST, 19 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CST THU JAN 31 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-011100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
449 AM CST THU JAN 31 2013 /349 AM MST THU JAN 31 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ARCTIC AIR COMBINED WITH 20 TO 30 MPH NORTHWEST WINDS WILL RESULT IN
DANGEROUSLY COLD WIND CHILLS TODAY AND TONIGHT. WIND CHILL VALUES
OF 20 BELOW TO 45 BELOW ZERO CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILLS WILL REMAIN IN THE 20 BELOW TO 30 BELOW RANGE FRIDAY
MORNING...BEFORE IMPROVING FRIDAY AFTERNOON. LIGHT SNOW IS ALSO
POSSIBLE ACROSS THE REGION ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SERR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Big Stone

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Big Stone forecast zone
Reported by
Drought Monitor
Coordinates
45.426, -96.411 (the zone’s center; the record gives no point)

Drought, Traverse

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Traverse forecast zone
Reported by
Drought Monitor
Coordinates
45.772, -96.472 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436915, 436916.